My mother, who is in her late seventies, has recently suffered several incidents of bleeding from her sinus, and most recently from a nostril. On one occasion she lost nearly 2 pints of blood. She had a CT scan which revealed nothing. There has been a few attempts at cauterizing the bleeding areas, however the problem is recurring. The first incident occurred approximately six months ago.
(I have mistakenly posted this in the communities forum, having noticed the different forums I have posted here in hopes of a response from "Ask a Doctor", my apologies for the double post)
She has a history of cartilage loss in an ankle (due to an injury sustained while in her thirties) for which she has been given medications including cynabisk (phonetically spelled, my apologies, I will attempt to get a complete list) which was discontinuedabout a year and a half ago.
Currently she is taking Actonel (Risedronate) for which I have found some information suggesting it may be related (rhinitus, sinusitis):
1. quoted from: http://www.merck.com/mmpe/lexicomp/risedronate.html
- Respiratory: Bronchitis (3% to 10%), pharyngitis (6%), rhinitis (6%) dyspnea (4%)
- Miscellaneous: Flu-like syndrome (10%), acute phase reaction (?8%; includes fever, influenza-like illness)
<1%, postmarketing, and/or case reports: Allergic reaction, angioedema, arthritis, bullous skin reaction, cough, dysphagia, esophagitis, esophageal ulcer, gastric ulcer, hypersensitivity reaction, iritis, joint pain, liver function test abnormality, musculoskeletal pain (rarely severe or incapacitating), osteonecrosis (primarily of the jaw), sinusitis, uveitis
coagulopathy is also mentioned as a risk factor in association with Osteonecrosis of the jaw (which is not something she has been diagnosed with)
2. quoted from: http://18.104.22.168/search?q=cache:ECXA4vIPeEoJ:www.drugbank.ca/drugs/DB00884+Actonel+side+effects+contra-indications+nose+bleed&cd=7&hl=en&ct=clnk&gl=ca
- Side effects include abdominal pain, anxiety, back pain, belching, bladder irritation, bone disorders and pain, bronchitis, bursitis, cataracts, chest pain, colitis, constipation, depression, diarrhea, difficulty breathing, dizziness, dry eyes, eye infection, flu-like symptoms, gas, headache, high blood pressure, infection, insomnia, itching, joint disorders and pain, leg cramps, muscle pain, muscle weakness, nausea, neck pain, nerve pain, pain, pneumonia, rash, ringing in ears, sinus problems, sore throat, stomach bleeding, stuffy or runny nose, swelling, tendon problems, tumor, ulcers, urinary tract infection, vertigo, vision problems, and weakness.
Is there any information to suggest that this drug may be a contributing factor?
Can any suggestions be made as to further routes of investigation, possible causes, or treatment?
The physicians and specialists she has seen have not been able to determine a cause, any advice would be greatly appreciated. She lives in Canada.